tinnitus, ringing in the ears

Tinnitus, or ringing in the ears, can be a maddening problem. No one else can see or hear what is going on for the sufferer, so they get too little sympathy. Even so, the ringing, hissing, chirping or squealing can keep a person awake at night and drive him (or her) a little crazy during the day. Unfortunately, ringing in the ears is a side effect of many popular medications.

Medicines That Can Cause Ringing in the Ears:

Q. I have been taking arthritis-strength acetaminophen (Tylenol) for my joint pain and recently noticed that my tinnitus is more intense. Is this a possible side effect of the pain reliever?

A. Frequent use of over-the-counter pain relievers such as acetaminophen (APAP) or ibuprofen can cause hearing loss (Curhan et al, American Journal of Epidemiology, September 15, 2012). One study determined that acetaminophen can damage hair cells crucial for normal hearing (Kalinec et al, Hearing Research, July, 2014).

We have not found studies linking normal use of acetaminophen to ringing in the ears (tinnitus). People who abuse narcotic combinations containing APAP may develop tinnitus and hearing loss within a few months, though. When people begin to lose their hearing due to any cause, they may develop tinnitus.

Treating Joint Pain Without Intensifying Tinnitus:

Because most other OTC pain relievers can also trigger tinnitus, you may need nondrug approaches for inflammation relief. The research cited above in the American Journal of Epidemiology shows that aspirin does not lead to hearing loss, but it certainly can cause ringing in the ears. As a result, this popular anti-inflammatory drug won’t be a suitable substitute for your high-dose acetaminophen.

Our Guide to Alternatives for Arthritis offers several natural ways to ease joint pain. This online resource discusses medications, including topical NSAIDs such as Voltaren Gel that may be a little less like to trigger tinnitus. It also provides details on nondrug approaches from gin-soaked raisins, Certo and grape juice and Knox gelatin to Ayurvedic herbs such as ashwagandha (Withania somnifera), boswellia (Boswellia serrata), curcumin (Curcuma longa) and ginger (Zingiber officinale).

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Barbara
    Houston Texas 77064
    Reply

    This can also be a side effect of quitting Effexor “cold turkey”.

  2. Pam
    Texas
    Reply

    Well I have both, arthritis in the knees & tinnitus . They are both driving me nuts. I take naproxsen at night for the arthritis. So I wonder if that’s what has caused this tinnitus. I also use a topical cream for my arthritis at night.

  3. Sherrie D
    Tennessee
    Reply

    Voltaren Gel is helpful but even the generic is very expensive even with insurance coverage.

  4. carol
    USA
    Reply

    The *only* time I notice any ringing in my ears is after I’ve taken acetaminophen. Usually lasts for about a day.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.